MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Catalog Number ZSLE-20-74-ZT
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Code Occlusion (1984)
Date of Event 01/20/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Implant date: devices were implanted in (b)(6) 2017.Concomitant products: g49677, zalb-30-108, lot#: 7497225.(b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a (b)(6) year old male patient had a zenith flex with spiral-z technology aaa endovascular graft iliac leg and main body implanted in (b)(6) 2017.On (b)(6) 2020, the doctor asked for a review of the patient's latest computed tomography angiography (cta) scan, because there appeared to be thrombus formation in the left limb.Upon review of the imaging, thrombus formation in the leg was confirmed and it appears the thrombus also extends into the main body.Another complaint has been opened to address the thrombus formation in the main body.Additional information regarding patient and event details has been requested but is currently unavailable.No other adverse effects have been reported for this incident.
 
Event or Problem Description
Additional information was received on 11feb2020.The patient had other pre-existing conditions such as: hypertension, stroke, left carotid endarterectomy, colonic polyps, bronchopneumonia (treated), microaneurysm right eye.The patient was on aspirin and clopidrogel.The patient's current condition is unknown.It was reported the doctor may be "planning a graft to jail the thrombus" but at this time that is unconfirmed.Additionally, thrombus formation in the right leg for this patient is reported under mdr: 1820334-2020-00525.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Additional information: b5, b7, d11 this report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional patient/event information has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: the complainant, (b)(6) hospital located in australia, informed cook on 20jan2020 of an incident that was observed on (b)(6) 2020 involving a zenith flex with spiral-z technology aaa endovascular graft iliac leg with rpn zsle-20-74-zt from lot 7131333.The patient had a history of hypertension, stroke, left carotid endarterectomy, colonic polyps, bronchopneumonia (treated), and a microaneurysm in the right eye.In (b)(6) 2017, the patient had an endovascular aortic repair for an abdominal aneurysm, and four cook devices were implanted.The patient was on aspirin and clopidogrel either prior to or following the graft placement.On (b)(6) 2020, the physician observed thrombus formation in the left iliac leg graft from a computed tomography angiography (cta), likely the 2-year postop follow-up.This thrombus formation was confirmed by the cook rep.Upon review, it appeared that the thrombus extended into the main body graft as well.Upon further review, the physician believed that the thrombus was present in the right iliac leg grafts as well.The physician is planning ¿a graft to jail the thrombus¿, but at this time no additional interventions have been performed.A review of the complaint history, device history record, drawing, instructions for use (ifu), quality control and specifications, as well as a review of imaging provided by the customer, were conducted during the investigation.The imaging provided by the customer was sent to an expert for image review.Thrombus formation was observed in the main body graft and bilateral iliac leg grafts.The image reviewer observed that the aortic neck appeared to have reverse funnel anatomy and intermittent diameter fluctuation.Additionally, both iliac leg grafts were placed more than the recommended distance above the main body bifurcation, as listed in the ifu.The left iliac leg graft was observed to have an overlap of 57 mm in the ipsilateral limb, which would place the flared segment of the graft to begin right at or within the main body graft limb junction, which could contribute to thrombus formation.Based on the evidence provided and observed, cook has concluded that the device was manufactured to current specifications.Additionally, a document based investigation evaluation was performed.A review of the device master record found that proper procedures are in place to identify and prevent this failure mode prior to device distribution.A review of the design history file found that the affected product is safe and effective for its intended use.A review of the device history record for this complaint lot found no related nonconformances or additional complaints.There is no evidence to suggest there is any nonconforming product in house or out in the field.Additionally, a review of the product labeling for the device was completed.The instructions for use state the following instructions related to the reported failure mode: 4 warnings and precautions.4.1 general: patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up: adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 16 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.Pre-existing regions of stenosis/narrowing (less than approximately 20 mm id in the aorta or 7 to 8 mm id in the iliacs) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilatation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Additionally, the completion angiogram (with stiff wire guides removed) should be reviewed carefully to determine if further treatment in these regions is necessary (e.G., adjunctive ballooning or stenting).Failure to remove the stiff wire guide prior to the angiogram could mask any limb kinking or narrowing that might occur when the wire guide is removed.Follow-up imaging should be carefully reviewed for narrowing within the graft leg.Patients with a graft leg lumen of less than approximately 5 mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Reintervention (e.G., noncompliant ballooning or stenting in these regions) should be considered to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Patients with poor outflow or a hypercoagulable state (e.G., cancer) may be at an increased risk of a thromboembolic event.4.5 implant procedure: systemic anticoagulation should be used during the implant procedure based on hospital- and physician-preferred protocol.If heparin is contraindicated, an alternative anticoagulant should be considered.Use caution during manipulation of catheters, wires and sheaths within an aneurysm.Significant disturbances may dislodge fragments of thrombus, which can cause distal embolization, or may rupture the aneurysm.Excessive overlap 10 mm above the main body bifurcation may increase the risk of limb thrombosis.5 adverse events.5.2 potential adverse events: adverse events that may occur and/or require intervention include, but are not limited to: arterial or venous thrombosis and/or pseudoaneurysm.Claudication (e.G., buttock, lower limb).Embolization (micro and macro) with transient or permanent ischemia or infarction.Endoprosthesis: occlusion.Graft or native vessel occlusion.Renal complications and subsequent attendant problems (e.G., artery occlusion, contrast toxicity, insufficiency, failure).11 directions for use.11.1 zenith spiral-z aaa iliac leg system: 11.1.4 contralateral iliac leg placement and deployment: 3.Introduce the contralateral iliac leg delivery system into the artery.Advance slowly until at least one stent of the iliac leg graft overlaps within the main body and not past the radiopaque marker band positioned 30 mm from the proximal end of the iliac leg graft inside the contralateral limb of the main body.4.Confirm position of distal end of the iliac leg graft.Reposition the iliac leg graft if necessary to ensure internal iliac patency, a minimum overlap of one stent, and a maximum overlap of 30 mm within the main body endovascular graft.11.1.5 ipsilateral iliac leg placement and deployment: 2.Advance slowly until the ipsilateral iliac leg graft overlaps a minimum of one stent inside the ipsilateral limb of the main body.3.Confirm position of distal end of the iliac leg graft.Reposition the iliac leg graft if necessary to ensure internal iliac patency.Based on the information provided, no inspection of the product, and the results of the investigation, a definitive cause can be traced to user failure to follow instructions and patient pre-existing conditions.Additionally, thrombus is a known inherent risk of these devices.Appropriate measures have been taken to address this failure mode.A request to initiate capa was submitted however no decision was made to initiate a capa.The appropriate personnel have been notified.Per the quality engineering risk assessment, no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9683782
Report Number1820334-2020-00314
Device Sequence Number501946
Product Code MIH
UDI-Device Identifier10827002552422
UDI-Public(01)10827002552422(17)190728(10)7131333
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/01/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/28/2019
Device Catalogue NumberZSLE-20-74-ZT
Device Lot Number7131333
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/20/2020
Supplement Date Received by Manufacturer02/11/2020
03/30/2020
Initial Report FDA Received Date02/07/2020
Supplement Report FDA Received Date03/02/2020
04/01/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
RIGHT INTERNAL ILIAC ARTERY: BEGRAFT
Patient Age62 YR